Alert archive / Utah / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 18, 2023, 11:41 AM MDT for Davis County, Salt Lake County, Tooele County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 11:41 AM MDT (17:41 UTC)
- Expired
- Apr 18, 2023, 12:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Davis County, UT, Salt Lake County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 62 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 5.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:05 AM MDT, 6 hours 36 minutes earlier.
Area forecast discussion, Apr 18, 5:05 AM MDT, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
505 AM MDT Tue Apr 18 2023
.SYNOPSIS...A spring storm will impact mainly northern and central
Utah today. Cooler and somewhat unsettled weather is then expected
into the latter part of the week.
&&
.SHORT TERM (THROUGH 00Z FRIDAY)...A shortwave trough will continue
to cross the Great Basin and through Utah today, becoming more
negatively tilted as it does so. An earlier disturbance that ejected
out of the trough pushed a cold front into Utah yesterday, and this
front remains stalled across central Utah at this time. The larger
upstream trough will push a reinforcing cold front into northern
Utah mid-late morning which will then shift south through the
afternoon and evening hours. Gusty winds will likely occur on both
sides of this front. In addition to forcing along the cold front,
ascent is aided across northern Utah by upper divergence near the
left exit region of a 100kt H3 jet.
Bottom line, expect showers to increase across northern Utah and
southwest Wyoming this morning, with mountain snow and valley rain
initially, and a mix in between. Snow levels will then gradually
lower through the day as colder air filters into the area (H7
temperatures fall to -10C across the northwest Utah deserts by 00z,
and this -10C isotherm is progged to cut through the northwestern
half of the forecast area by 06z, with SLC at -12C). Valleys should
start to see snow mixing in with the rain by the latter portion of
the afternoon, and should be mostly snow after 00z, although
precipitation should wind down fairly quickly after this time. As
such, little or no accumulation is expected in most lower valley
areas. Mountain valleys across northern Utah could see 1-3 inches
while mountains will have more significant snowfall. A Winter
Weather Advisory remains in place for the Wasatch/Bear River Range
through 7pm where 6-12 inches of total snow is forecast. Main issue
will be travel impacts for Logan Summit and the upper Cottonwoods.
Regarding the winds, a Wind Advisory is also in place for the
eastern valleys of Utah. South-central Utah will likely see
marginally advisory winds ahead of the cold front this afternoon.
Contemplated adding that area into the Advisory, but HREF
probabilities of reaching criteria maxes out at 40%, and only in
localized areas.
Otherwise, temperatures will be noticeably cooler today due to the
cold front. Highs across northern Utah today will be 10-20F cooler
than yesterday, and across southern Utah, they will be around 4-8
degrees cooler. Temperatures will continue to trend downward
throughout the area tomorrow and into Thursday as the colder airmass
settles in under a mean longwave trough. The airmass will remain
somewhat unsettled tomorrow through Thursday with a few showers
possible across northern Utah and southwest Wyoming. There is a
chance for increased shower activity on Thursday in conjunction with
a weak trailing disturbance along the back edge of the trough.
.LONG TERM (After 00Z/6PM Friday)...A rather mild and quiet week
ahead during the extended forecast period as broad ridging sits over
the Great Basin region. Mostly dry and mild conditions keep quiet
conditions till the potential for a quick round of precip by midweek.
Models continue to favor heights building behind the trough feature
affecting the area during the end of the work week. The
reintroduction of a broad ridge pattern to build over the CWA,
allowing for subsidence and clearing of skies that bring back calmer
spring like weather. The evolution of this ridge over the weekend
and into the following work week will promote zonal/southwesterly
flow to help drive warmer air back in with current forecasted highs
peaking in the low to mid 70s for many Utah valleys while St. George
creeps into the 80s and the Cache as usual remains a bit cooler.
Beyond this deterministic models continue to hint towards a new PNW
trough building that could nudge into the region by midweek and
graze the northern edge of the CWA. Models agree on some transport
of moisture into the area allowing for a quick storm, mostly for
high terrain areas where forcing is sufficient. There remains plenty
of uncertainty at this point on the exact arrival times or path of
this new trough but for now the overall story of the extended period
is a quiet and warm one.
&&
.HYDROLOGY...Cooler temperatures will generally slow snowmelt runoff
through at least the middle of the week. However, at the same time,
rain on snow at the lower/mid elevations today could also serve to
briefly accelerate snowmelt. This would be an issue mostly through
early this afternoon, although any enhanced runoff may not reach
lower portions of the affected streams until later this evening or
even tomorrow morning in some areas. A Flood Advisory remains in
place for Emigration Creek, although it crested below the forecast
last night, remaining below flood stage. There is a chance that it
could briefly reach flood stage tonight, but at the very least,
Emigration Creek and many streams and rivers across the area will be
running high, cold and fast.
&&
.AVIATION...KSLC...VFR conditions are forecast for the SLC
terminals. Gusty northerly winds decrease over the early morning
hours but becoming gusty again by the afternoon with the
introduction of showers. Clouds decks could fall to give into
mountain obscuration with the passing afternoon rain showers before
rising with clearing skies by the evening.
.REST OF UTAH AND SOUTHWEST WYOMING...Prevailing VFR conditions are
forecast for all terminals in Utah and SW Wyoming. Gusty northerly
winds decrease over the early morning hours but become gusty again
by the afternoon over the entire CWA. Isolated to scattered showers
expected to cover the northern half of the CWA with a rain/snow mix.
This could bring periodic IFR conditions to higher elevation
terminals such as EVW. Falling clouds decks could also give into
mountain obscuration with the passing showers before rising with
clearing skies by the evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 4 AM to 7 PM MDT Tuesday for UTZ110-
111.
Wind Advisory from noon to 7 PM MDT Tuesday for UTZ114-120-121-
130-131.
WY...None.
&&
Cheng/Selbig
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Apr 18, 11:09 AM MDT, 32 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1109 AM MDT Tue Apr 18 2023 UTZ104-105-108-110-112-181800- Salt Lake Valley UT-Wasatch Back UT-Northern Wasatch Front UT- Western Uinta Mountains UT-Wasatch Mountains I-80 North UT- 1109 AM MDT Tue Apr 18 2023 ...A strong thunderstorm will impact portions of southern Rich... northeastern Salt Lake...southeastern Davis...central Morgan and northwestern Summit Counties through NOON MDT... At 1108 AM MDT, the public reported a strong thunderstorm over Bountiful, moving northeast at 40 mph. HAZARD...Nickel size hail. SOURCE...Public. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Salt Lake City, Bountiful, Morgan, North Salt Lake, Centerville, Woods Cross, West Bountiful, East Canyon State Park, Emigration Canyon, Henefer, Portersville, Echo, Richville, Emory, Croydon, University Of Utah, Echo Reservoir and Sugarhouse. This includes the following highways... Interstate 15 between mile markers 311 and 319. Interstate 84 between mile markers 102 and 119. Interstate 80 in Utah between mile markers 166 and 184. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4072 11182 4085 11198 4130 11138 4109 11115 TIME...MOT...LOC 1708Z 229DEG 37KT 4084 11183 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<40 MPH Church
Local storm report, Apr 18, 11:10 AM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1110 AM MDT TUE APR 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL SALT LAKE CITY 40.78N 111.87W
04/18/2023 M0.75 INCH SALT LAKE UT OFFICIAL NWS OBS
1105 AM HAIL NE SALT LAKE CITY 40.78N 111.87W
04/18/2023 M0.88 INCH SALT LAKE UT TRAINED SPOTTER
NICKEL TO DIME SIZED HAIL REPORTED ACROSS DOWNTOWN AND
THE AVENUES.
&&
CHRISTINE.KRUSESpecial weather statement, Apr 18, 11:12 AM MDT, 29 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1112 AM MDT Tue Apr 18 2023 UTZ101-102-105-181745- Salt Lake Valley UT-Tooele and Rush Valleys UT- Great Salt Lake Desert and Mountains UT- 1112 AM MDT Tue Apr 18 2023 ...A strong thunderstorm will impact portions of southwestern Salt Lake and east central Tooele Counties through 1145 AM MDT... At 1111 AM MDT, Doppler radar was tracking a strong thunderstorm near Grantsville, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... West Valley City, Tooele, Grantsville, West Jordan, South Jordan, Stansbury Park, Tooele Army Depot, Bingham Canyon Mine, Magna, Copperton, Lake Point and Erda. This includes Interstate 80 in Utah between mile markers 90 and 108. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4044 11253 4060 11262 4081 11213 4054 11205 TIME...MOT...LOC 1711Z 246DEG 31KT 4055 11249 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<40 MPH Church
Special weather statement, Apr 18, 11:32 AM MDT, 9 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1132 AM MDT Tue Apr 18 2023 UTZ101-102-104-105-110-181800- Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I- 80 North UT-Tooele and Rush Valleys UT- Great Salt Lake Desert and Mountains UT- 1132 AM MDT Tue Apr 18 2023 ...A strong thunderstorm will impact portions of northern Salt Lake...southeastern Davis...southwestern Morgan and east central Tooele Counties through NOON MDT... At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm near Magna, or 7 miles northwest of West Valley City, moving northeast at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Salt Lake City, West Valley City, Bountiful, Taylorsville, South Salt Lake, North Salt Lake, Centerville, Woods Cross, West Bountiful, Emigration Canyon, Salt Lake City International Airport, Magna, Canyon Rim, Kearns, Millcreek, Sugarhouse, University Of Utah and Antelope Island State Park. This includes the following highways... Interstate 15 between mile markers 303 and 321. Interstate 80 in Utah between mile markers 101 and 127, and between mile markers 131 and 134. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4061 11220 4078 11228 4098 11181 4075 11168 TIME...MOT...LOC 1732Z 247DEG 40KT 4074 11215 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<40 MPH Church
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 11:09 AM MDT | Special Weather Statement | SLC | Morgan | 51 min |
| Apr 18, 11:12 AM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
| Apr 18, 11:32 AM MDT | Special Weather Statement | SLC | Salt Lake | 28 min |
| Apr 18, 11:55 AM MDT | Special Weather Statement | SLC | Salt Lake | 50 min |
| Apr 18, 11:59 AM MDT | High Wind Warning | SLC | Box Elder, Salt Lake, Tooele, Utah | 8 hr |
| Apr 18, 1:15 PM MDT | Special Weather Statement | SLC | Davis | 30 min |
| Apr 18, 1:45 PM MDT | Special Weather Statement | SLC | Salt Lake | 30 min |
| Apr 18, 2:17 PM MDT | Special Weather Statement | SLC | Morgan | 28 min |
| Apr 18, 12:05 PM MDT | Special Weather Statement | SLC | Uinta | 40 min |
| Apr 18, 12:45 PM MDT | Special Weather Statement | SLC | Uinta | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.